Medindia

X

Stronger Statins Linked to Worsening of Muscle Wear and Tear

by Kathy Jones on  August 23, 2012 at 6:45 PM Drug News   - G J E 4
Researchers at University of California, San Diego state that taking stronger statins could come with an increased frequency of muscle side effects compared to taking weaker statins to lower cholesterol.
 Stronger Statins Linked to Worsening of Muscle Wear and Tear
Stronger Statins Linked to Worsening of Muscle Wear and Tear
Advertisement

Muscle problems are one of the common side effects among those who take statins with rhabdomyolysis being one of the more severe problems that could lead to kidney damage. The researchers looked into the severity of the muscle problems caused by taking statins and found that the drug's potency is directly linked with the frequency of muscle problems. The study has been published in the journal PLoS ONE.

Advertisement
AstraZeneca's Crestor, known generically as rosuvastatin, was found to cause the most frequent number of muscle problems followed by Lipitor (atorvastatin), Zocor (simvastatin), Pravachol (pravastatin) and Mevacor (lovastatin).

"Incorporating all muscle categories, rates for atorvastatin, simvastatin, pravastatin, and lovastatin were, respectively, 55 percent, 26 percent, 17 percent, and 7.5 percent as high, as rosuvastatin, approximately tracking per milligram potency", the researchers wrote in their report.


Source: Medindia
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All